Alert archive / Utah / Wind Advisories in 2024
Wind Advisory 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Oct 27, 2024, 2:16 PM MDT for Beaver County, Iron County, Washington County, Utah. It took effect at Oct 28, 2024, 8:59 AM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2024, 2:16 PM MDT (20:16 UTC)
- In effect from
- Oct 28, 2024, 8:59 AM MDT
- Expired
- Oct 28, 2024, 9:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Iron County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3902 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
520 WWUS75 KSLC 272016 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 216 PM MDT Sun Oct 27 2024 UTZ122-281130- /O.NEW.KSLC.WI.Y.0020.241028T1800Z-241029T0300Z/ Southwest Utah- Including the following locations - Beaver, Cedar City, and Milford 216 PM MDT Sun Oct 27 2024 ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT MONDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Southwest Utah especially near Cedar City and Milford. * WHEN...From noon to 9 PM MDT Monday. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov HM
4 follow-up statements
200 WWUS75 KSLC 280858 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 258 AM MDT Mon Oct 28 2024 UTZ122-290000- /O.CON.KSLC.WI.Y.0020.241028T1800Z-241029T0300Z/ Southwest Utah- Including the following locations - Beaver, Cedar City, and Milford 258 AM MDT Mon Oct 28 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Southwest Utah. * WHEN...From noon today to 9 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov LC
846 WWUS75 KSLC 281459 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 859 AM MDT Mon Oct 28 2024 UTZ122-290300- /O.EXT.KSLC.WI.Y.0020.241028T1459Z-241029T0300Z/ Southwest Utah- Including the following locations - Milford, Beaver, and Cedar City 859 AM MDT Mon Oct 28 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Southwest Utah especially near Cedar City, Milford, and western Iron and Beaver Counties. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov CRK
591 WWUS75 KSLC 281625 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1025 AM MDT Mon Oct 28 2024 UTZ122-290300- /O.CON.KSLC.WI.Y.0020.000000T0000Z-241029T0300Z/ Southwest Utah- Including the following locations - Milford, Beaver, and Cedar City 1025 AM MDT Mon Oct 28 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Southwest Utah especially near Cedar City, Milford, and western Iron and Beaver Counties. * WHEN...Until 9 PM MDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. Secure outdoor objects. && $$ UTZ104-105-114-120-129-130-290730- /O.NEW.KSLC.FZ.A.0007.241030T0300Z-241030T1600Z/ Northern Wasatch Front-Salt Lake Valley-Western Uinta Basin- Castle Country-Capitol Reef National Park and Vicinity-Western Canyonlands- Including the following locations - Emery, Hanksville, Duchesne, Sandy, Bountiful, Roosevelt, Price, Castle Dale, Torrey, Ogden, Salt Lake City, West Jordan, and Loa 1025 AM MDT Mon Oct 28 2024 ...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 28 possible. * WHERE...Castle Country, Northern Wasatch Front, Salt Lake Valley, Western Uinta Basin, Capitol Reef National Park and Vicinity, and Western Canyonlands. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Drain in-ground sprinkler systems and cover above ground pipes. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov CRK
606 WWUS75 KSLC 290301 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 901 PM MDT Mon Oct 28 2024 UTZ122-290415- /O.EXP.KSLC.WI.Y.0020.000000T0000Z-241029T0300Z/ Southwest Utah- Including the following locations - Cedar City, Beaver, and Milford 901 PM MDT Mon Oct 28 2024 ...WIND ADVISORY HAS EXPIRED... The threat has ended. $$ UTZ104-105-114-120-129-130-291400- /O.CON.KSLC.FZ.A.0007.241030T0300Z-241030T1600Z/ Northern Wasatch Front-Salt Lake Valley-Western Uinta Basin- Castle Country-Capitol Reef National Park and Vicinity-Western Canyonlands- Including the following locations - Sandy, Roosevelt, Duchesne, West Jordan, Loa, Ogden, Price, Torrey, Salt Lake City, Castle Dale, Hanksville, Emery, and Bountiful 901 PM MDT Mon Oct 28 2024 ...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 26 possible. * WHERE...Castle Country, Northern Wasatch Front, Salt Lake Valley, Western Uinta Basin, Capitol Reef National Park and Vicinity, and Western Canyonlands. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Drain in-ground sprinkler systems and cover above ground pipes. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov JW
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Oct 27, 3:44 AM MDT, 10 hours 32 minutes earlier.
Area forecast discussion, Oct 27, 3:44 AM MDT, 10 hours 32 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 344 AM MDT Sun Oct 27 2024 .SYNOPSIS...Warm temperatures will continue to be the main story on Sunday before a strong, cold Pacific system will bring much colder temperatures along with periods of valley rain and mountain snow later Monday through Wednesday. && .SHORT TERM (Through 12Z/6AM Wednesday)...One last day of warmth is expected on Sunday before a drastic pattern change brings cooler, wetter weather for the near future. Max temperatures on Sunday will be around 5-10 degrees above normal, translating to highs in the low-70s in most valleys and low-80s in St. George. Southwesterly winds will begin to increase Sunday afternoon ahead of the approaching system as it pushes into the PacNW. The associated upper-level trough will dive southward into the Great Basin Sunday night, further increasing the gradient, with winds peaking Monday afternoon. Winds will be highest across southern Utah, around 30-40 mph, though are likely to remain below Wind Advisory criteria (80% chance). Conditions will remain mostly dry, however a subtle wave combined with a narrow plume of modest moisture could produce a few light, high-based showers across southeastern UT late Sunday night into early Monday morning. As the trough reaches the eastern portion of the Great Basin, a surface cold front will enter northwestern UT Monday afternoon, progressing across the state and reaching southeastern UT by Tuesday morning. Low- to mid-level moisture will arrive with this front, with most precipitation beginning along or behind the frontal passage. Snow levels will drop to around 4500-5500 feet across the area. Many valleys will remain as rain until maybe the tail end of the precipitation, but there still lies uncertainty in valley precipitation type. Regarding precipitation accumulations, the forecast is still largely unchanged, aside from perhaps a slight increase. The best synoptic forcing is expected across southern UT and northern AZ, thus these areas could do a bit better than further north. Most valleys can expect around 0.1-0.4" of QPF, with many mountains seeing around 0.4-0.7"...except for the far northern mountains. Snow amounts will flirt with Winter Weather Advisory criteria, with a 50-60% chance of exceeding this criteria across the highest terrain. Uinta Co., WY could even see an inch or two of accumulations. There are a few places where this forecast might go wrong. First, mountains that do well in northwesterly flow could do a bit better than expected given lingering low-level moisture and instability under the cold air of the trough. Second, the development of lake-effect precipitation on Tuesday and/or Wednesday morning across the Great Salt Lake could both improve mountain snow accumulations and within heavier banded precipitation, could even drop snow levels to valley floors. Details will become a bit clearer once high resolution guidance comes into the picture, though steeper lapse rates and low-level moisture are at least favorable for lake-effect precipitation development both mornings given such warm lake temperatures. Northwesterly to westerly winds around 20-25kts at 700-mb could even hint at banded precipitation development. Finally, with the front, temperatures will drop substantively, with highs on Tuesday around 10-20 degrees below normal. By Wednesday morning, most valleys that haven't experienced a freeze yet likely will, including all but the lowest elevations of southwestern UT. .LONG TERM (AFTER 12Z WEDNESDAY)...The back edge of the upper trough will be moving through Utah on Wednesday. Expect to see a decreasing trend in precipitation through the morning, holding on through the afternoon hours across northeast Utah and southwest Wyoming, with very minor accumulations expected. Behind the departing trough a shortwave ridge will build only briefly into the area Wednesday night into Thursday, as this will be followed closely by a trough grazing northern Utah. Temperatures will warm on Thursday, with maxes in the 50s expected across most valleys (40s in the higher valleys). This will bring temperatures to just slightly below climatological normals across the northern valleys, but remaining around 5-10 degrees below normal across the rest of the forecast are. However, the grazing trough will then push a weak cold front into northern Utah, nudging temperatures slightly downward across the north for Friday and bringing the potential for some light precipitation across mainly far northern Utah. Thereafter, model spread increases with greater uncertainty regarding temperatures and precipitation, even as the latest models continue to trend more towards a splitting trough for the weekend. Global deterministics are all in line with this trend. Cluster analysis from the 12z runs show around 20% of ensemble runs still favoring a more progressive trough, but cluster analysis of the latest 00z LREF now shows 15% of members being more progressive but still with an elongated trough suggesting at least some splitting tendency. With models leaning more towards the splitting trough, the main sources of uncertainty are in relation to the how sharply and how far west the splitting occurs, the track of the eventual low, and how much cold air gets pulled in from the northern stream branch. Pending more refinement in the details, in general, one can expect generally cool and unsettled weather to be a good possibility through the weekend. && .AVIATION...KSLC...Southeasterly winds are expected to prevail through the morning and most of the afternoon hours while increasing in speed. Models are mostly favoring a late wind shift to the northwest occurring at around 23z and continuing through 02 or 03z before returning to the south. However, the northwesterly wind shift is not indicated in all models and as such, there is a 30% chance this will not develop. Otherwise, expect generally BKN-OVC mid to high clouds through the early evening before these start to clear out. A cold front will move into northern Utah Monday morning, likely crossing the terminal and bringing a northwesterly wind shift before 18z. .REST OF UTAH AND SOUTHWEST WYOMING...South to southwest winds will increase across the area through the afternoon, strongest across southwest Utah, the Salt Lake and Tooele Valleys, and extending into southwest Wyoming. Expect generally BKN-OVC mid to high clouds through the early evening before gradually clearing from the northwest. That said, there is a small chance for showers from southwest through east-central Utah after 09z tonight and continuing into Monday morning. These will have the potential to produce locally erratic and gusty outflow winds. && .FIRE WEATHER...A low pressure system will move into the area on Monday, with a strong cold front that will produce mountain snow and valley rain across the state. Beginning Sunday afternoon, increasing southwesterly winds combined with low relative humidity will result in locally critical fire weather conditions across southwestern Utah. While winds will peak on Monday afternoon, minimum RH will increase by Monday, likely bottoming out around 20 percent across southern valleys Monday afternoon. The cold front will move across the state between Monday afternoon and Tuesday morning, with precipitation likely beginning behind the frontal passage. Mountain snow and valley rain are expected, lasting through Tuesday night and even Wednesday morning across higher terrain. Active weather will continue, likely remaining cooler and wetter than normal through the next 7-10 days. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cunningham/Cheng For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 2:15 PM MDT | Winter Weather Advisory | SLC | Beaver, Box Elder, Cache, Carbon, Davis, Duchesne and 18 more | 64 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.